Try it
Anaesthesia · Airway management: escalation of laryngospasm
Sample itemDuring emergence from sevoflurane a child has complete upper airway obstruction with a silent bag and paradoxical chest movement. Despite 100 percent oxygen, CPAP, jaw thrust and a bolus of propofol, SpO2 falls to 78 percent and the heart rate is falling. What is the next step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Low-dose intravenous suxamethonium
In persistent laryngospasm with falling saturation after simple manoeuvres and deepening of anaesthesia, a small dose of suxamethonium relaxes the cords and allows ventilation. Atropine is added if bradycardia occurs. Delay risks hypoxic arrest, so escalation should not wait.
Option by option
A. Attempt tracheal intubation without a relaxant
Laryngoscopy without relaxation is difficult and can worsen the spasm.
B. Low-dose intravenous suxamethonium (correct)
Correct. A small dose of a rapid relaxant breaks the spasm when other measures have failed.
C. Nebulised adrenaline
Nebulised adrenaline treats airway oedema, not reflex cord closure, and the child cannot inhale it.
D. Wait for the spasm to resolve with continued CPAP
Waiting risks hypoxic cardiac arrest in a child already bradycardic.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…